‘Odd’ Cushing’s syndrome case in baby linked to medication error
Meds given to 3-month-old girl found to have traces of glucocorticoid
A rare case of Cushing’s syndrome in a 3-month-old girl was traced to a medication error involving glucocorticoid, with the infant having been given an oral liquid formulation of omeprazole, prepared by a local pharmacist, that contained small amounts of the steroid hormone.
The baby was being treated with omeprazole — a medicine commonly used to treat indigestion, heartburn, and acid reflux — to ease symptoms of mild gastritis, or inflammation in the lining of the stomach.
According to researchers, this case of iatrogenic, or treatment-related Cushing’s syndrome highlights the need to consider “medication errors and toxicity as a differential diagnosis in odd clinical cases.”
“We report on the case of a child with a severe iatrogenic clinical picture, which underlines the importance of being alert to unexpected medication errors,” the team wrote.
The case was described in the study, “Iatrogenic Cushing syndrome in a child due to erroneous compounding of omeprazole containing glucocorticoid: A case report and literature review,” published in the journal Archives de Pédiatrie.
Medication error found in formulation prepared by local pharmacy
Cushing’s syndrome comprises a group of conditions characterized by the presence of abnormally high cortisol levels. In certain forms of Cushing’s, including Cushing’s disease, cortisol levels rise above healthy limits due to internal factors — generally the presence of a tumor — that cause the body to overproduce cortisol.
However, the condition can also be triggered by external factors, most commonly by excessive or long-term exposure to certain medications, usually glucocorticoids, which act like cortisol. This form of the syndrome is often referred to as exogenous Cushing’s syndrome.
Now, researchers in Belgium reported the case of a baby who developed Cushing’s syndrome after taking a liquid formulation of omeprazole prepared at a local pharmacy. The medication was later found to contain traces of a glucocorticoid.
The 3 month old was treated at the hospital for excessive thirst and urination that had been ongoing for the previous 10 days.
The baby had a history of continuous crying until she was fed. In the two weeks prior to her hospitalization, she had been treated with an oral liquid formulation of omeprazole for mild gastritis. The medication was supplied by a local pharmacy that had specifically tailored its dose for her.
An examination revealed the baby was in general good health, with unremarkable lab tests, despite having a puffy appearance. At the time, physicians considered that her symptoms of excessive thirst and urination might be due to a fluid imbalance disorder, such as diabetes insipidus. However, additional tests ruled out different forms of this condition as possible diagnoses.
While in the hospital, her symptoms of excessive thirst and urination, as well as inconsolable crying, resolved gradually. Blood work showed she had low levels of cortisol and adrenocorticotropic hormone (ACTH) at admission, which normalized after two weeks.
The baby was discharged, but after two weeks was readmitted because her symptoms of excessive thirst and urination had returned. She also had a typical cushingoid appearance, with a rounded puffy face, acne, excessive facial hair growth, and central obesity. Blood work once again showed that her cortisol and ACTH levels were lower than normal.
Physicians suspected Cushing’s and ordered a cortisol stimulation test, which came back consistent with a diagnosis of exogenous Cushing’s syndrome.
A review of her medical history showed she had not been treated with any topical or oral steroids. The oral liquid formulation of omeprazole was the only medication she had been given.
During the baby’s first hospital admission, the omeprazole had been prepared by the hospital pharmacist; after discharge, it was supplied once again by a local pharmacy.
Analysis of the omeprazole suspension supplied by the local pharmacy revealed the medication contained a corticosteroid in its composition, called betamethasone-valerate. Blood tests also confirmed that residues of betamethasone-valerate were present in the baby’s bloodstream.
Once the supply from the local pharmacy was suspended, blood work showed parameters had normalized. This was followed by the resolution of the child’s cushingoid features.
This case shows us that the assumption of appropriate medication intake may conceal unexpected medication errors.
The physicians reported the problem with the omeprazole formulation to the Federal Agency for Medicines and Health Products (FAMHP) in Belgium.
According to the team, a medication error — which they characterized as “any preventable mistake during the prescription, preparation, dispensing, administration, or monitoring of medication use” — occurs in about 24-26 of every 10,000 prescriptions.
“This type of error may lead to the intake of a smaller or higher dose than intended or the administration of the wrong medication,” the researchers wrote, noting that “this case shows us that the assumption of appropriate medication intake may conceal unexpected medication errors.”
“However,” they added, “there is still a lack of transparency concerning these medication errors.”